Legislative Assembly for the ACT: Week 5 Hansard (25 May) . . Page.. 2182..
(Question No 1318)
Mr Smyth asked the Minister for Health, upon notice, on 3 March 2004:
(1) How many heroin overdoses have been reported each month for the last 12 months;
(2) Of these reports, how many overdoses resulted in death;
(3) What is the cost, per patient, of treating a patient who has overdosed on heroin;
(4) What attention is given to the patient when recovering from a heroin overdose;
(5) Is counselling offered to the patient;
(6) Is the progress of the patient monitored.
Mr Corbell: The answer to the member's question is:
(1) From March 2003 to February 2004 the Ambulance Service has attended the following possible narcotics overdoses:
Statistics can only be provided on the number of possible narcotic overdoses as opposed to the number of heroin overdoses reported in the previous 12 months.
(2) There were possibly 9 fatal drug related overdoses in the ACT for the period 1 March 2003 to 29 February 2004 according to the National Centre for Coronial Information (NCIS) at Monash University. It is not possible at this time to provide data regarding the number of heroin related deaths in the ACT for that period.
(3) The average cost of an ambulance call out is $ 214 for the first 16 kms and an additional $7 per additional km thereafter. People who have experienced a narcotic overdose where heroin is believed to be a contributing factor are administered Naloxone. The Ambulance Service administers this, and a number of other drugs, via pre-packaged syringes. The cost of a single pre-packaged dose of Naloxone is $12. Generally, people require 3 doses of this at a total cost of $36.
People who have experienced narcotic related overdoses are generally treated at the scene by paramedics and are rarely admitted to hospital. Those that are admitted to hospital generally only need to be treated for the toxic effects of the drug overdose at an average cost $1,400.
(4-6) Where the person who has overdosed is treated at the scene, paramedics provide medical advice to the person. Further monitoring of the patient would only occur in the event of the patient being transported to hospital. Where people present at the hospital and the overdose is considered to relate to an incident of self-harm the person may be referred to the Mental Health Crisis and Assessment Team (CAT).